Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
adhd and meds
avatar
genabh posted:
My son is 8 yrs old and was diagnosed 2 years ago with ADHD. He was on Focalin XR for a couple of years but kept having stomach pains. We thought and was told by an emergency room md that it was the meds. We recently changed him to Adderall XR to see if that was the problem. He has not had any trouble from the Adderall but about once a week he complains with his stomach hurting. He has never been a big supper time eater but he just picks at his food and then says his stomach hurts. Could his medicine be constipating him?
Reply
 
avatar
ddwsam responded:
Hi my name is and my 8 yr oldson is add and was diagnosed with it in 2010 and has been on Focalin XR for all most 2 years now and has no problems with the meds like u say ur son did when he was on it what was the mg they had him on? My son started out on 5 mg then they bosted him up to 10 mgs at his next viset they they just boasted him up to 20 mg. this med doesn't do much for my son he's about the same as he was before being put on the meds.
 
avatar
Patricia Quinn, MD responded:
This is response to both mothers who are worried about stomach aches when their sons are on stimulant medication. While stomachaches have been reported on the stimulants, they usually occur rather soon after the medication is ingested (not at night at dinner) and also tend to be in the upper part of the abdomen...where you would expect the stomach to be. Many of my patients over the years were able to quiet this pain but eating before they took their medication and making sure that they keep something in their stomach during the morning...crackers, etc were usually good choices. Some patients even kept crackers in their desk at school and had premission to eat them if they had a stomach ache.

In other cases the stomach aches especially if they were in the lower abdomen were not at all related to the medication. Other cause could be constipation, anxiety, school failure or general difficulty in school showing up as functional abdominal pain (real pain but with no physical cause). It is important to take a look at what is going on at home and at school. What happens as a result of the child complaining of a stomach ache, and whether the pain limits other activities. I know boy who faked stomach aches to get the Pepsi instead of milk that his mother gave him when he complained.

Don't assume that the pain is a side effect of the medication unless their is a direct correlation. If so try to have you child eat and see if the pain dimishes or goes away. If the pain is in the lower abdomen or doesn't go away, please discuss this with your child's physician.
 
avatar
ladysailor44 responded:
Bentol (Dicyclomine) helps relieve the abdominal pains that Adderall seems to occasionally cause me.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

Teaching Your Child to Swallow a PillExpert
Many children (and adults) have difficulty swallowing pills. This often becomes critical as many long-acting medications can not be ... More
Was this Helpful?
8 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.